Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 27, NWS Albuquerque, NM

May 16, 2007Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 16, 2007, 3:30 PM MDT for Colfax County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2007, 3:30 PM MDT (21:30 UTC)
Expired
May 16, 2007, 4:30 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 219 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 162130
SVRABQ
NMC007-162230-
/O.NEW.KABQ.SV.W.0027.070516T2130Z-070516T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 430 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ELIZABETHTOWN TO PHILMONT SCOUT
  RANCH...OR ALONG A LINE EXTENDING FROM 20 MILES EAST OF QUESTA TO
  19 MILES WEST OF SPRINGER...AND MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PHILMONT SCOUT RANCH AROUND 400 PM MDT...
  CIMARRON AROUND 430 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3658 10486 3635 10459 3622 10458 3622 10484
      3627 10485 3627 10530 3651 10531 3655 10534
      3668 10531 3674 10516

$$

DPORTER
2 follow-up statements
000 
WWUS55 KABQ 162201
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT WED MAY 16 2007

NMC007-162230-
/O.CON.KABQ.SV.W.0027.000000T0000Z-070516T2230Z/
COLFAX-
401 PM MDT WED MAY 16 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
COLFAX COUNTY UNTIL 430 PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RAYADO...OR ABOUT 18 MILES WEST OF SPRINGER...MOVING
SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN COLFAX COUNTY AROUND 420 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3648 10490 3635 10459 3622 10458 3622 10484
      3627 10485 3627 10513

$$

DPORTER
000 
WWUS55 KABQ 162225
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
425 PM MDT WED MAY 16 2007

NMC007-162235-
/O.EXP.KABQ.SV.W.0027.000000T0000Z-070516T2230Z/
COLFAX-
425 PM MDT WED MAY 16 2007

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 430 PM MDT FOR SOUTH
CENTRAL COLFAX COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3648 10490 3635 10459 3622 10458 3622 10484
      3627 10485 3627 10513

$$

DPORTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM MDT, 30 minutes earlier.

Area forecast discussion, May 16, 3:00 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED MAY 16 2007

.DISCUSSION...
20Z SURFACE OBS SHOW A 1011MB LOW PRES CENTER OVER NE AZ WITH A
STATIONARY BOUNDARY STRETCHING S JUST WEST OF THE AZ/NM BORDER.
DEWPOINTS ARE HOLDING IN THE 40S AND 50S EAST OF THE BOUNDARY WITH
GENERALLY SOUTHEASTERLY WINDS STATEWIDE. LATEST VISIBLE SATELLITE
IMAGERY SHOWING STORMS FIRING ALONG THE BOUNDARY OVER THE WESTERN
AND NORTHERN MTNS. WATER VAPOR LOOP SHOWS AN UPPER LEVEL SHORTWAVE
OVER AZ MOVING EAST INTO NM WITH A PLUME OF TROPICAL MOISTURE
STREAMING EAST INTO THE BAJA. 400-250MB AIRCRAFT WIND PLOT SHOWS
A 50-70 KNOT JET MOVING ONSHORE THE BAJA TOWARD THE BASE OF THE
SHORTWAVE TROUGH.

12Z MODEL GUIDANCE IN RELATIVELY GOOD AGREEMENT WITH THE PRECIP
PATTERN THROUGH FRIDAY MORNING. SHOWERS AND STORMS OVER THE HIGHER
TERRAIN WILL CONTINUE TO MOVE ENE THIS AFTERNOON AND THEN SE THIS
EVENING INTO THE RIO GRANDE VALLEY. RAISED POPS TO LIKELY IN AREAS
EAST OF THE CURRENT STORMS AND LOWERED IN THE EASTERN PLAINS WHERE
ATMOSPHERE IS MUCH MORE STABLE. CAPPING INVERSION AT 650MB ON THE
12Z KABQ SOUNDING SUGGESTS STORMS SHOULD HOLD OFF UNTIL THIS EVE
WHEN OUTFLOW BOUNDARIES AND INCREASING UPPER FORCING BEGIN TO
DESTABILIZE THE ATMOSPHERE. STORMS WILL REDEVELOP TOMORROW...
ESPECIALLY FROM THE CENTRAL MOUNTAINS EASTWARD. RAISED POPS TO
HIGH LIKELY FOR SE NM AS UPPER LEVEL WAVE COMBINED WITH JET MOVING
INTO NORTHERN MEXICO SHOULD PROVIDE ENOUGH FORCING FOR WIDESPREAD
STORMS. QPF VALUES ON THE ORDER OF ONE QUARTER TO ONE HALF INCH
THROUGH FRIDAY MORNING IN THE EAST WITH LOCALLY HIGHER AMOUNTS
LIKELY NEAR STRONGER STORMS.

WEATHER PATTERN CONTINUES TO BE UNSETTLED THROUGH THE WEEKEND BUT
STORMS TO BE RELEGATED MORE TO THE HIGHER TERRAIN. LOOKS LIKE A
BREAK EARLY NEXT WEEK AS DRIER SOUTHWEST FLOW DEVELOPS OVER THE
STATE AHEAD OF AN UPPER LEVEL TROUGH DEVELOPING OVER THE PAC NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  81  50  83 /  40  30  20  20
GALLUP..........................  46  75  42  78 /  50  40  20  20
GRANTS..........................  48  72  43  75 /  50  40  30  20
GLENWOOD........................  50  83  49  87 /  60  50  30  20
CHAMA...........................  38  63  33  71 /  60  50  40  30
LOS ALAMOS......................  43  64  39  73 /  50  50  30  20
RED RIVER.......................  33  54  33  64 /  60  50  30  30
TAOS............................  41  64  38  73 /  50  50  30  20
SANTA FE........................  47  64  42  73 /  40  60  30  20
SANTA FE AIRPORT................  48  66  45  75 /  40  50  30  20
ESPANOLA........................  50  69  47  80 /  40  50  30  20
ALBUQUERQUE HEIGHTS.............  54  71  52  78 /  50  50  30  20
ALBUQUERQUE VALLEY..............  53  73  50  81 /  50  50  30  20
ALBUQUERQUE FOOTHILLS...........  51  69  49  76 /  50  50  30  20
ALBUQUERQUE WEST MESA...........  53  72  51  80 /  50  50  30  20
SOCORRO.........................  52  74  52  80 /  50  50  40  20
SANDIA PARK/CEDAR CREST.........  46  64  45  75 /  40  60  30  20
MORIARTY/ESTANCIA...............  46  64  43  76 /  40  60  30  20
CARRIZOZO.......................  50  69  51  76 /  50  70  30  20
RUIDOSO.........................  49  60  45  65 /  50  70  50  30
RATON...........................  45  64  40  73 /  40  40  30  20
LAS VEGAS.......................  42  58  42  71 /  40  60  30  20
ROY.............................  44  62  44  69 /  20  60  30  20
CLAYTON.........................  46  66  46  73 /  20  30  30  20
SANTA ROSA......................  49  67  49  76 /  20  60  40  20
TUCUMCARI.......................  50  66  49  75 /  10  60  40  30
FORT SUMNER.....................  50  64  51  75 /  20  60  40  20
CLOVIS..........................  50  66  49  73 /  20  60  40  30
PORTALES........................  49  64  49  72 /  20  60  50  30
ROSWELL.........................  55  68  55  75 /  30  70  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, May 16, 5:34 AM MDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT WED MAY 16 2007

NMZ001>021-026-171200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
534 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY ALONG AND WEST OF THE CENTRAL
MOUNTAIN CHAIN AND ACROSS THE SOUTHEAST PLAINS CREATING THE
POTENTIAL FOR LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL IS POSSIBLE THURSDAY AND FRIDAY ACROSS A LARGE
PORTION OF THE STATE CREATING THE POTENTIAL FOR LOCALIZED AREAS
OF FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

In the hours before

Local storm report, May 16, 1:34 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
134 PM MDT WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 SSE GRANTS            35.13N 107.83W
05/15/2007  E1.75 INCH       CIBOLA             NM   PUBLIC

            NORTHWEST NEW MEXICO VISITOR CENTER IN GRANTS. HAILED FOR
            APPROXIMATELY 20 MINUTES.

&&

DELAYED REPORT.

DPORTER
Special weather statement, May 16, 2:15 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT WED MAY 16 2007

NMZ002-004-005-162045-
NORTHEAST HIGHLANDS-NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE
CRISTO MOUNTAINS-
215 PM MDT WED MAY 16 2007

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHERN TAOS AND
   WESTERN COLFAX COUNTIES...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 13 MILES NORTH OF TRES PIEDRAS TO UTE PARK. MOVEMENT WAS SOUTH
AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ARROYO HONDO...ARROYO
SECO...CERRO...CIMARRON...EAGLE NEST AND ELIZABETHTOWN.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Local storm report, May 16, 2:51 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT WED MAY 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             UTE PARK                36.56N 105.11W
05/16/2007  E0.75 INCH       COLFAX             NM   PARK/FOREST SRVC

&&

DPORTER
Special weather statement, May 16, 2:54 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT WED MAY 16 2007

NMZ002-004-162145-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE CRISTO MOUNTAINS-
254 PM MDT WED MAY 16 2007

...STRONG THUNDERSTORM MOVING SOUTH ALONG THE RIO ARRIBA AND COLFAX
   COUNTY BORDER...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTH OF TRES PIEDRAS.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAS TABLAS...PETACA AND
VALLECITOS. IN ADDITION...PERSONS TRAVELLING ALONG HIGHWAY 285 WILL
ENCOUNTER THIS STORM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:24 PM MDTSevere Thunderstorm WarningABQColfax66 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.